1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

Readers Respond: Dealing With Sulfa Drug Allergy

Responses: 335

By

Updated May 12, 2009

From the article: Sulfa Drug Allergy
There are numerous medications that contain sulfa molecules. Some very sensitive people have allergic reactions to many of these drugs, and so they go to great lengths to make sure that they don't take these medications accidentally. Are you one of them? Share how you've been able to deal with being allergic to sulfa drugs and avoid such reactions. Share Your Experiences

Sulfa drug allergies

I too had a situation once i only found out that i m allergic to sulfa when it came into my medication,but it was too late damage was already done. There were red rashes all over my body,doctor priscribed to stop the medication but rashes were pretty bad and way too much itchy. After a while,red marks turned black or say darkened. And it is still like that,i have these dark spots all over my body.and they wont get off have tried many things. Please advice me and also mention how long do i have to wait to see any improvement?
—Guest Palak

uti

It was my first time getting a uti and it was very painful I went to the doctor and they gave me Bactrim I remember looking at the names on the medication and I noticed the sulfa but I had no idea what that does. I was supposed to take the medication twice a day for ten days. My uti cleared up literally on the second day. As I continued the eighth night was when my body began to produce hives and a fever. I had chills and slight nausea. I woke up and noticed my entire body from head to toe was covered in red itchy hive-like spots. Today I visited the doctor and was prescribed cortisone. Literally I am already healing from this horrible allergic reaction. I will be more careful with sulfa in the future!
—Guest katelin

Bactrim

Went to the doctor yesterday fir a staph infection. Was given bactrim . Thirty minutes later my legs started throbbing. My throat started getting tight, severe chills, vomiting and legs shaking then my lips swelled and body looked sunburned. All this in a matter of a few hours, Thought I was dying. The doctor said I was probably close to it and if I had taken another pill I might have not made it. This is the second drug reaction I have had in the past two months. Afraid now to take anything, i have had cancer twice and this was the worst experience I have ever had. I am still concerned about the leg pain when I stand. It is on the back of my leg behind the knee. Any suggestions or info on this ? Thank you,,,
—Guest Jennifer Jordan

Bactrim

I was given Bactrim and Medrol (generic) for an upper respiratory infection. On the second day, I became very ill with headache (even teeth hurt), nausea, and weakness. Called the doctor and he changed the med to Zithromax. On the third day, a rash began and I discontinued Zithromax. The rash continued to cover my entire body. The itching is intolerable. Went to the ER and was told it was a Bactrim allergy and it is typical for the rash to take a few days to begin. The cortizone cream helps a little and am also taking Claritin once a day. I was given an IV of steriod and pepsin. Then went to dermatologist the following Monday. I'm on the second round of Medrol, and after two weeks, the rash and itching is terrible. I have been told it could last another two weeks or more.
—Guest Mary Ellen

severe reaction

I was only 4 when I was put on sulfa medication and it triggered a severe asthma attack and I broke out in hives. It scared my mom half to death, I am almost 29 now, and I have not been exposed to it since.
—Guest Laura

Horrible feeling of being really unwell

I went to the doctor with a suspected UTI. I was put on Bactrim, while a urine sample was sent off to check. I became progressively unwell over the next 48 hours: aches, chills etc. to the point where I couldn't function. I took myself off the medication and immediately started to get better; and then it turned out I didn't even have a UTI!
—Rob9294

Awful vaginal blisters

I had a bladder infection 47 years ago and got blisters on genital area from sulfa drugs. Recently took Augmentin and did the same thing again (blisters, swelling, yeast infection). Didn't take any medication and after about a week everything was fine. Has anyone else experienced this type of problem?
—Guest mary

Sulfur allergy

Sulfa is in many RX drugs and in food including diet Pepsi. I have had a severe allergic reaction to sulfur starting with the UTI meds Bactrim, no one wanted to believe me, especially the doctors. I told one Doc and he put me on Lasix, Lasix has the same compounds as sufur, my hands swelled and my feet swelled. Bendryl has been my buddy since then and I have now read labels, had to fight with the pharmacy to alert me if the doctor put me on any medications with sulfur in it and now they listen. Most prepared foods have it, wine has it. It is also a preservative used to enhance the taste. When I taste it, it doesn't taste good, or it burns in my mouth. This is one horrible allergy to have.
—Guest Denise

Cold Chills and irregular heart beat.

I tried a full dose of Bactrim DM within 30 minutes I was in cold sweats and my anxiety was so high my heart was racing, I thought I was having a stroke. I have not taken that crap in 48 hours and still have mild side effects a feeling of discomfort in my chest, I keep benadryl and melatonin nearby so I can sleep and not get night terrors.
—Guest Samuel

Bactrim and sulfamethoxazole

I had a Uti and the dr prescribed me Bactrim, my mouth (lips) began to swell badly and my vagina started itching and it was very annoying also it was very painful.(this was within 15 minutes of taking it) I went to the dr and he prescribed me sulfamethoxazole and the same thing happened but even worse this time. It sucks and I will not be taking anymore sulfa drugs.
—Guest bre

Vaginal Irritation

I was given sulfamethoxazole for a UTI and after only 2 doses of the medication, my vaginal area was swollen and the skin was hypersensitive. Most of the skin in that area just shedded off at the same time. i discontinued my dosages and then i had widespread itching all over my body. i was given claritin and told to drink plenty of water. it took a week for the layers of skin to be restored on my vagina.
—Guest Keshay

severe

Prescribed Bactrim to treat an infected spider bite. After I took the first dose, i ate a fish dinner, I felt nauseous and had vomiting. Thought iit was the fish. The next dosage was taken the following morning. My eyes were bloodshot and my skin had darkened. I took a third dose and all hell broke loose. Went to dr office and ambulance was called. I had shortness of breath, uncontrollable shaking, and lost consciousness. My kidneys, liver, and pancreas failed. I was in the hospital for two weeks behind that. Drs said I almost died. I had to learn to walk and take care of myself all over again. Drs told me I had a severe sulfa allergy.
—Guest Brynn

antibiotic with sulfa

Arms became hot and red. Very painful stiff joints.
—Guest asr

Bactrim

I'm a pharmacy tech and often dispense this particular drug and hear of many reactions that people have experienced because of it. When it was prescribed to me to treat a UTI I was very hesitant about taking it because so many people have been found to be allergic to it. Of course I took it anyway. I took it for 9 days on a 10 day treatment and broke out all over my body in red itchy spots. The itch extreme it felt more like burning!
—Guest Pharm tech

Anaphylaxis within 20 minutes

I took the first tablet of a course of Trimethoprim and after 20 minutes suffered anaphylaxis. My hands were like balloons, throat was closing up and the paramedics administered epinephrine and IV fluids. I had to stay in hospital overnight and received a course of Prednisone. Testing at the allergy clinic was positive to Trimethoprim at 1/100 dilution. I must never use sulfa meds ever again. I had taken Trimethorim courses on several previous occasions with no problems at all. A sulfanomide allergy can happen all of a sudden, even if you have taken the drug safely previously. Please be aware!
—Guest Marie

Share Your Experiences

Dealing With Sulfa Drug Allergy

Receive a one-time notification when your response is published.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.